Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@andy1962
I believe that someone posted instructions on how to do that but it was quite a while back. Maybe a Moderator or Mentor can retrieve the post for you.
Good luck,
Jake

REPLY
@andy1962

Hello. Anybody knows if Venlafaxine XR can be dissolved in water for tapering purpose??, or is only for the IR presentation??

Jump to this post

You can check with your doctor to see if s/he will prescribe a different version of Venlafaxine (tablets, regular-release, different dosage strength, etc.), or give you a script that you can take to a compounding pharmacist to have tapering doses made.

In May 2019, @notaround posted that Venlafaxine XR did not dissolve in water.

My post 8/15/18: Stahl’s Essential Psychopharmacology recommends dissolving a tablet in 100 mL of juice, discarding 1 mL [you could control the taper as you wish by discarding a different amount and reducing at a different interval] and drinking the rest. After 3 days, 2 mL can be discarded, etc."—https://www.mdedge.com/psychiatry/article/103869/depression/venlafaxine-discontinuation-syndrome-prevention-and-management

In this article, different tapering methods are described and might be helpful to you (although they are specifically for benzodiazepines)—
https://www.benzoinfo.com/benzodiazepine-tapering-strategies/

REPLY

trying to wean off 75 mg venlafaxine right now. Brain zaps and tinnitus are really hard. Last dose was last Thursday..so 6 days ago. Started with every other day then every 2 then 3 then 4. Now off 6. Very hard. My dr, gave me a script for Lexapro to take after 4 days but I don't want to start another drug. Experiencing gastro problems and severe balance and anxiety problems but I'm really going to persevere.

REPLY
@ava1

trying to wean off 75 mg venlafaxine right now. Brain zaps and tinnitus are really hard. Last dose was last Thursday..so 6 days ago. Started with every other day then every 2 then 3 then 4. Now off 6. Very hard. My dr, gave me a script for Lexapro to take after 4 days but I don't want to start another drug. Experiencing gastro problems and severe balance and anxiety problems but I'm really going to persevere.

Jump to this post

@ava1
I hope your doctor didn’t advise you to go off Effexor the way you did.
You most likely could’ve avoided the brain zaps and any other withdrawal symptoms had you gone off of it slowly and not skipped days.
Hope your symptoms are subsiding now.
Take care,
Jake

REPLY

I have skipped three days maybe four days of taking my effexor starting to have the flight fight feeling not sleeping well such vivid dreams that keep me awake with my heart pounding am I able to just restart or reinitiate this medication

REPLY

You’re tapering waaaaay to fast! If your doctor is directing this taper find another doctor. Reinstating at a small dose may help until you find the proper way to taper. The proper taper can be different for everyone. You have to listen to your body and go from there. Take your time it’s not a race. Effexor is probably THE hardest antidepressant to taper.

REPLY
@kchastain

I have skipped three days maybe four days of taking my effexor starting to have the flight fight feeling not sleeping well such vivid dreams that keep me awake with my heart pounding am I able to just restart or reinitiate this medication

Jump to this post

@kchastain, have you resumed taking your medication? I hope that you are feeling better. Please let me know how you are doing.

May I ask why you skipped 3 or 4 days? Were you wanting to stop taking the medication or had you simply forgotten to take it?

REPLY
@jakedduck1

@andy1962
I believe that someone posted instructions on how to do that but it was quite a while back. Maybe a Moderator or Mentor can retrieve the post for you.
Good luck,
Jake

Jump to this post

Yes. If a dr prescribes 10 mg of prozac it will help you taper off the Effexor and take away the horrible withdrawals then stopping the prozac is easy no symptoms like Effexor and such a long half life it is not that hard cv at all. Move to 5 for a week then you stop

REPLY
@ava1

trying to wean off 75 mg venlafaxine right now. Brain zaps and tinnitus are really hard. Last dose was last Thursday..so 6 days ago. Started with every other day then every 2 then 3 then 4. Now off 6. Very hard. My dr, gave me a script for Lexapro to take after 4 days but I don't want to start another drug. Experiencing gastro problems and severe balance and anxiety problems but I'm really going to persevere.

Jump to this post

Do it. I promise it will help
You and it’s just a short time and it will save you I promise and stopping is nothing. Easy.

REPLY
@sunshinestacy

Do it. I promise it will help
You and it’s just a short time and it will save you I promise and stopping is nothing. Easy.

Jump to this post

sunshinestacy
Did you ever stop and think why some people might need a Prozac bridge? Did you ever consider people may be stopping to quickly and that’s why there are having these horrible withdrawl symptoms or that some people may be able to stop medications more quickly than others? The chances are much less likely to need Prozac if you stop your Effexor slowly enough.
Also it may have been easy for you to stop but it may not always be easy for everyone to stop even with the use of Prozac.
I'm glad your taper went so smoothly,
Jake

REPLY
@jakedduck1

sunshinestacy
Did you ever stop and think why some people might need a Prozac bridge? Did you ever consider people may be stopping to quickly and that’s why there are having these horrible withdrawl symptoms or that some people may be able to stop medications more quickly than others? The chances are much less likely to need Prozac if you stop your Effexor slowly enough.
Also it may have been easy for you to stop but it may not always be easy for everyone to stop even with the use of Prozac.
I'm glad your taper went so smoothly,
Jake

Jump to this post

I don’t think this forum is for people to be condescending and rude. And not only do I have over 30 years dealing with anti depressants but I also am
A medical professional are you? You seem to think you know more than I do just for no reason. Have you ever tapered off Effexor? Not matter how you do it it is the worst hell to go through. And it was a dr that used the 2 week Prozac bridge and it saved me and many many others from going through that hell. Everyone absolutely will have an easier time going off prozac as it has a 5 day half life where Effexor is only hours which is why one missed dose and your brain is zapping and you have severe dizziness. Also prozac takes its time to fully leave your system, 25 days so it’s much gentler then the 4 days Effexor leaves your system completely. And 10 down to 5 mg to alleviate all the Effexor hell is a million times worth it. So I don’t have to think I know. As do many doctors, usually the better ones

REPLY
@sunshinestacy

Yes. If a dr prescribes 10 mg of prozac it will help you taper off the Effexor and take away the horrible withdrawals then stopping the prozac is easy no symptoms like Effexor and such a long half life it is not that hard cv at all. Move to 5 for a week then you stop

Jump to this post

I’ve heard many people say this method was very helpful. It’s worth a try.

REPLY
Please sign in or register to post a reply.